|Viremic Controller: Is it time to start meds?
Dec 20, 2011
I tested poz in 1989. I have not taken meds since 1993 (I took AZT, DDC,and DDI for about three years). My viral load had always been <200 and my CD4s between 700 and 1000. In the last couple of years, things are trending down. My viral load is between 400 and 1000 and my CD4s are between 500 and 700. Is it time? What do you think about the one-a-day drug that came out in August -- it begins with a C?
| Response from Dr. Young
Hello and thanks for posting.
The decision to start medications can be a daunting one; for those like you who seem to have excellent control of the virus off treatment, even more so.
I'd ask you if there are symptoms of declining health or other medical conditions (heart, lung, kidney or bone health) that might influence the decision. If you're over the age of 50, some are advocating starting sooner (or with a lower threshold).
If your CD4s are reproducibly declining; especially if there is a similar decrease in your CD4 percentages, or if your over the age of 50 AND you're willing and able to take HIV medications, then I'm of the opinion that it's probably a good thing to start treatments.
Which treatments to start requires a detailed understanding of your virus (as for possible drug resistance history), your body (medical history and disease risk) and you (life-, work- and dietary factors).
The medication that was approved in August is called Complera. It's a combination of tenofovir, FTC and rilpivirine. It's generally very well tolerated, but not ideal is you have kidney/bone issues or have a high baseline viral load (you don't). There's much written about Complera on these pages; a simple search will link you to other Q/As.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Bumps Worried It Could Be Ars
- Blowjob From A Prostitute Scared I Have HIV
- Hpv After Licking Penis Sign Of HIV AIDS
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
- Tingling In Feet After Anal Sex Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.